Michigan, 2021

Damaging Wind in Michigan, June 4 to 24, 2021

June 4 to 24, 2021 · NWS MQT · 1 event in 1 county or zone

An upper level disturbance moving across the Upper Great Lakes initiated a severe thunderstorm which tracked over Isle Royale on the evening of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper level disturbance moving across the Upper Great Lakes initiated a severe thunderstorm which tracked over Isle Royale on the evening of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 4, 6:42 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 4, 6:42 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
742 PM EDT Fri Jun 4 2021

.SHORT TERM...(This evening through Saturday)
Issued at 414 PM EDT FRI JUN 4 2021

WV imagery and RAP analysis indicated a mid/upper level ridge from
the southwest CONUS into the Upper Mississippi Valley resulting in
nearly zonal flow through southern Canada. An upstream shortwave
trough extending from far northwest Ontario into southern Manitoba
and associated sfc low supported tsra from south and southwest of
CYPL. Otherwise, sw low level WAA and sunshine has pushed temps
into the upper 80s over much of the west half of Upper Michigan
while modification from Lake Michigan has kept temps in the 60s to
upper 70s over the east.

Tonight, expect an increasing LLJ and 850-700 mb theta-e advection
ahead of the northwest Ontario low will support increased convective
development tonight. Models suggest that the tsra will spread into
northern portions of Lake Superior, possibly clipping the
Keweenaw late. Southwest winds and mixing will keep min temps in
the mid and upper 60s the readings around 70 where downsloping
prevails near Lake Superior.

Saturday, outflow from the overnight convection should help push
cooler marine layer into the north. Confidence is low with the
potential for and evolution of convection. While the sfc boundary
may push inland, additional elevated convection may remain to the
north. Several CAMs suggest that enough of a boundary will develop
farther south to bring tsra toward IMT-ESC. Shear and instability
(MLCAPE to around 2000 J/Kg) will be strong enough to support a
conditional risk of severe storms with damaging wind gusts and large
hail, per SPC marginal risk outlook. Temps will also vary widely
with readings climbing at or above 90 inland but remaining much
cooler near the Great Lakes.

.LONG TERM...(Saturday night through Friday)
Issued at 255 PM EDT FRI JUN 4 2021

For Sunday... broad ridging will be over the forecast area. A weak
and shallow surface front will be over Lake Superior. Storms will
have a tough time firing off with capping present. With temperatures
rising to 90 and above, relative humidities falling below 40
percent, and southwest winds increasing... fire weather conditions
will be quite favorable. Fire weather related headlines are possible.

Fire weather condition remain favorable as the week progresses.
Temperatures will remain above to much above normal, but with
daytime humidities rising. There will be a chance of showers for the
entire work week with the occasional shortwave moving through and a
weak stationary front persisting over the northern Great Lakes.
Isolated thunderstorm are possible, but a severe outbreak isn't
realistic at this time. The best chance for thunderstorms still
appears to be Tuesday. It does appear the ridge shows signs of
weakening by the end of the week, so need to keep an eye on
Friday for thunderstorm activity.
&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 723 PM EDT FRI JUN 4 2021

The biggest, more immediate concern for aviation interests in the
overnight period will be LLWS, looking to be fairly widespread
across Upper Michigan. Surface winds will remain elevated tonight,
looking to wane just a bit early on Saturday. Outside of that,
VFR conditions will continue to dominate through much, if not all
of this TAF period, with some question around potential convective
activity at the terminals, namely KCMX and KSAW. Confidence is
too low at this issuance to include within the TAFs themselves,
but did mention VCSH at KCMX for the early morning hours given
that airport might see some of the lingering activity currently
erupting along the MN/ON border. Additional diurnally-driven
afternoon convection may develop tomorrow, so stay tuned.

&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 414 PM EDT FRI JUN 4 2021

Southwest winds will gust into the 20-25 knot range tonight ahead of
low pressure moving through northern Ontario. However, with the
strong low level stability winds at the surface will be
significantly less. Otherwise, expect winds across Lake Superior
to be mostly under 20kt through the forecast period. Fog may
become an issue in the coming days as air mass over the area
becomes increasingly humid especially if significant rain
develops.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...KFM
AVIATION...lg
MARINE...JLB
Hazardous weather outlook, Jun 4, 2:22 PM EST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
322 PM EDT Fri Jun 4 2021

MIZ001>007-009>014-084-085-051930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
322 PM EDT Fri Jun 4 2021 /222 PM CDT Fri Jun 4 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Elevated fire weather conditions are expected early evening
across the west. See the latest Special Weather Statement for
further details.

There is a slight chance of thunderstorms late tonight mainly
across the north.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot weather is expected to last through at least the middle of
next week. Take steps to prevent heat exhaustion when outdoors
this weekend, and never leave children or pets in a hot car!

There's a chance of thunderstorms for Saturday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-051930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
322 PM EDT Fri Jun 4 2021 /222 PM CDT Fri Jun 4 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

There is a slight chance of thunderstorms late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There's a chance of thunderstorms for Saturday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-051930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
322 PM EDT Fri Jun 4 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There's a chance of thunderstorms for Saturday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

KFM

The radar

The Marquette radar (KMQT), 193 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Keweenaw

When
June 4, 8:24 PM EST to June 24, 8:29 PM EST
Where
Keweenaw County, 0.83 mi NNW of Mott Island
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
48.110, -88.610

The Ojibway RAWS station on Isle Royale measured a peak gust of 59 mph from a severe thunderstorm moving over the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959987.